Heterogeneity of adverse hepatic reactions to tetrahydroaminoacridine

D. J. Ames, P. S. Bhathal, B. M. Davies, J. R.E. Fraser, P. R. Gibson, S. Roberts

Research output: Contribution to journalArticleResearchpeer-review

40 Citations (Scopus)

Abstract

Abstract Of 14 patients taking tetrahydroaminoacridine (THA) for the trial treatment of Alzheimer's disease, five developed mildly abnormal liver function tests. Four asymptomatic patients with persistently abnormal serum transaminase levels underwent liver biopsy, in order to determine the nature of the hepatic lesions. One subject had granulomatous hepatitis while three showed focal, predominantly centrilobular, liver cell necrosis and mild fatty change. One of the latter showed both tissue and peripheral blood eosinophilia. The liver function tests of the fifth patient, who was symptomatic, became normal after reduction of the dose of THA so he did not undergo biopsy. These findings suggest that the pathogenic mechanisms for THA‐induced liver injury are heterogeneous ranging from hypersensitivity reactions to direct injury, and including combinations of the two. Patients receiving THA for treatment of Alzheimer's disease need regular monitoring of liver function.

Original languageEnglish
Pages (from-to)193-195
Number of pages3
JournalAustralian and New Zealand Journal of Medicine
Volume20
Issue number2
DOIs
Publication statusPublished - Apr 1990
Externally publishedYes

Keywords

  • Alzheimer's disease
  • liver.
  • Tetrahydroaminoacridine

Cite this